Journal of Cancer Research and Therapeutics

LETTER TO THE EDITOR
Year
: 2013  |  Volume : 9  |  Issue : 1  |  Page : 161-

Toxicities of taxanes


Slovácek Ladislav 
 Department of Clinical Oncology and Radiation Therapy, Charles University Hospital and Faculty of Medicine, Hradec Králové, Czech Republic

Correspondence Address:
Slovácek Ladislav
Clinical Oncology and Radiation Therapy Department, Charles University Hospital and Faculty of Medicine Hradec Králové, Sokolská, Hradec Králové, Czech Republic




How to cite this article:
Ladislav S. Toxicities of taxanes.J Can Res Ther 2013;9:161-161


How to cite this URL:
Ladislav S. Toxicities of taxanes. J Can Res Ther [serial online] 2013 [cited 2020 Oct 29 ];9:161-161
Available from: https://www.cancerjournal.net/text.asp?2013/9/1/161/110352


Full Text

Sir,

I read with great interest the article by Kim et al. [1] devoted to the issue toxicity of taxanes in women treated for localized breast cancer. The article mentioned the most common toxicities for both types of taxanes (paclitaxel and docetaxel). I would like to add that paclitaxel alone does not cause hypersensitivity reaction, but it is probably due to mixture of ethanol with derivatized castor oil, cremofor EL, [2] which provides the solubility of paclitaxel and his intravenous administration.For these reasons, it is necessary to use hypersensitivity reactions blocking drugs (anti-histamines, corticosteroids) simultaneously when taxanes are administered. Prolonged infusion and concomitant administration of corticosteroids and H2-blockers reduce the incidence of these side effects <10%. [2] I would like the authors added about a serious manifestation of toxicity of paclitaxel, which is a potential risk of extravasation with the development of chemical necrosis.The authors in the article mention peripheral neuropathy as a serious manifestation of taxanes's toxicity and its treatment (amitriptyline, glutamine, low doses of prednisone and gabapentin). I would like to mention our experience in treatment of paclitaxel-induced peripheral neuropathy with using a combination of neurotropic vitamins B with gabapentin with intensive rehabilitation. I would like author added that taxanes, especially paclitaxel, may also affect the central nervous system. [3],[4] Clinical cases describe the development of acute drug encephalopathy (transient encephalopathy) in the period 1-3 weeks after its application. [4] Manifestation of encephalopathy is characterized by changes in behavior, headache, and ataxia. Psychotropic problems resolved spontaneously within 1 week after paclitaxel application [4] .Paclitaxel alone may not be responsible for the development of acute encephalopathy, but it may be cremofor EL, which provides the solubility of paclitaxel and his intravenous administration. [2] We have personal experience of paclitaxel-induced encephalopathy's symptomsin 3 patients in the last year. In case of docetaxel are not described symptoms of acute drug encephalopathy.

References

1Kim WY, Woo SU, Seo JH, Son GS, Lee JB, Bae JW. Toxicities, dose reduction and delay of docetaxel and paclitaxel chemotherapy in breast cancer without distant metastases. J Cancer Res Ther 2011;7:412-5.
2Webster LK, Crinis NA, Morton CG, Millward MJ. Plasma alcohol concentrations in patients following paclitaxel infusion. Cancer Chemother Pharmocol 1996;37:499-501.
3Zapletalová O. Neurological complications of oncological therapy.Neurol Pro Praxi 2003;5:249-52.
4Ziske CG, Schottker B, Gorschluter M, Mey U, Kleinschimidt R, Schlegel U. Acute transient encephalopathy after paclitaxel infusion: report of three cases. Ann Oncol 2002;13:629-31.